"For years I had been a "junkie"--addicted to prescription and over the counter drugs. used oral and topical anti-inflammatory corticosteroids for 9 years to suppress my eczema/psoriasis. The steroids' side effect nearly killed me and did nothing to cure my eczema. Why elimination or suppression of the symptom is NOT the same as elimination of the disease . The side effects caused me to swell-up like a balloon and triggered terrible mood swings from deep depression to nasty outburst our rages. Functioning of vital organs such as my liver, kidneys, lungs and spleen were nearly shut down and I thought I would die." Shirley
Michael A. Ball, DVM, completed an internship in medicine and surgery and an internship in anesthesia at the University of Georgia in 1994, a residency in internal medicine, and graduate work in pharmacology at Cornell University in 1997, and was on staff at Cornell before starting Early Winter Equine Medicine & Surgery located in Ithaca, . He is also an FEI veterinarian and works internationally with the United States Equestrian Team. Ball authored Understanding The Equine Eye , Understanding Basic Horse Care , and Understanding Equine First Aid , published by Eclipse Press and available at or by calling 800/582-5604.
Physiological effects of steroids can be estimated reasonably well because it can reasonably be supposed that few if any potential users are going to have significant pre-existing medical problems. But when trying to evaluate mental effects, that supposition has no basis. As Darkes (see farther below) and many others have pointed out, one of the chief failings of many studies of steroids and psychiatry is the failure to design the studies so that the cause-and-effect relationship is not tangled. While there are, in some reports, evidences of some possible correlation of steroid use and mental problems, what few if any of those studies address is which is cause and which effect .